Narcan and drug detection K9 safety

Working police narcotic dogs run the risk of accidental opioid exposure during searches and other activities.  The many forms and formulations of opioids (pills, liquid, powder, patches, candies - heroin, morphine, fentanyl and even carfentanyl) mean that a toxic exposure may not be recognized when it is happening. Exposure could be from inhalation or ingestion and a very small dose of a concentrated opioid substance can kill a dog.

While there is no FDA approved dose for the opioid antidote Narcan* (Nalaxone) nasal spray in dogs, anecdotally it has been used successfully in exposed dogs. Symptoms of opioid exposure in dogs include sedation, pinpoint pupils, vomiting, stumbling, slow respiratory rate, slow heart rate, coma, respiratory arrest.

After consulting with a veterinary anesthesiologist, I learned that there are very few risks in using Narcan in an urgent field situation. If narcan dosing is attempted in a symptomatic dog, one ampule per nostril may be used. The nose should be tipped up so that the antidote can drip down the length of the snout's nasal passages, facilitating absorption.  K9 officers seeking guidance for extra-label use of Narcan nasal spray in their working dogs should consult with their own veterinarians.

Once Narcan has been administered, the dog must be transported to 24-hour veterinary hospital for ongoing care. The resuscitative benefit of Narcan can wear off before the opioid drug works its way out of the dog's system. Depending on the particular substance the dog was exposed to and the dose inhaled or ingested, multiple naloxone doses may be needed over the next several hours. Also if the route of exposure was oral, the stomach may need to be pumped and other supportive care provided. Otherwise, the dog could die even despite the Narcan dose or doses administered in the field. The other concern is that the dog was exposed to THC or another drug that will require different care.

A dog that has recovered from opioid exposure after the use of Narcan should never be allowed to return to an unattended kennel as they can slip back under the influence of the opioid drug. For safety, they should be closely observed for 12 to 24 hours.

Dogs are less vulnerable to respiratory depression from opioids than people. However, the massive doses that K9s may be accidentally exposed to make respiratory depression and arrest a real possibility. Acting swiftly can make the difference between life and death.

*NARCAN® is a registered trademark licensed to ADAPT Pharma Operations. www.narcan.comAdvice on emergency Narcan dosing should be obtained from a veterinarian with a working relationship with the law enforcement department seeking to prepare for opioid exposure in their K9 partners.